Alert archive / North Dakota / Wind Chill Advisories in 2006

Wind Chill Advisory 2, NWS Bismarck, ND

February 18, 200632 counties in North Dakota

NWS Bismarck, ND issued this wind chill advisory at Feb 18, 2006, 3:05 AM MST for 32 counties in North Dakota. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Feb 18, 2006, 3:05 AM MST (10:05 UTC)
Expired
Feb 18, 2006, 11:00 AM MST
In force
8 hr
Issued by
NWS Bismarck, ND
All 32 counties

Adams County, ND, Billings County, ND, Bottineau County, ND, Bowman County, ND, Burke County, ND, Burleigh County, ND, Dickey County, ND, Divide County, ND, Dunn County, ND, Emmons County, ND, Foster County, ND, Golden Valley County, ND, Grant County, ND, Hettinger County, ND, Kidder County, ND, LaMoure County, ND, Logan County, ND, McHenry County, ND, McIntosh County, ND, McKenzie County, ND, Mercer County, ND, Mountrail County, ND, Oliver County, ND, Pierce County, ND, Renville County, ND, Rolette County, ND, Sheridan County, ND, Slope County, ND, Stark County, ND, Stutsman County, ND, Wells County, ND, Williams County, ND

The radar

The Bismarck radar (KBIS), 72 km from the middle of the area, began a volume at 10:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 10.1 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2006-02-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2006-02-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1167 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
-13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS43 KBIS 181005
WSWBIS

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE BISMARCK ND
405 AM CST SAT FEB 18 2006

...WIND CHILL ADVISORY UNTIL NOON CST/11 AM MST/ THIS MORNING...

.TEMPERATURES THIS MORNING WILL RANGE BETWEEN 5 TO 15 BELOW ZERO.
THE COLD TEMPERATURES COMBINED WITH A WEST WIND OF 5 TO 15 MPH
WILL CREATE WIND CHILLS OF 20 TO 35 BELOW ZERO THIS MORNING. BY EARLY
AFTERNOON TEMPERATURES WILL RISE BETWEEN 5 TO 10 ABOVE WITH WIND CHILLS
FALLING BELOW THE ADVISORY CRITERIA.

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-181800-
/O.CAN.KBIS.WC.W.0001.000000T0000Z-060218T1800Z/
/O.NEW.KBIS.WC.Y.0002.060218T1005Z-060218T1800Z/
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
INCLUDING THE CITIES OF...CROSBY...BOWBELLS...MOHALL...
BOTTINEAU...ROLLA...WILLISTON...NEW TOWN...MINOT...TOWNER...
RUGBY...WATFORD CITY...KILLDEER...BEULAH...HAZEN...CENTER...
GARRISON...MCCLUSKY...HARVEY...CARRINGTON...BEACH...MEDORA...
DICKINSON...MANDAN...BISMARCK...STEELE...JAMESTOWN...MARMARTH...
MOTT...ELGIN...BOWMAN...HETTINGER...FORT YATES...LINTON...
NAPOLEON...EDGELEY...ASHLEY...OAKES
405 AM CST SAT FEB 18 2006 /305 AM MST SAT FEB 18 2006/

...WIND CHILL WARNING IS CANCELLED...
...WIND CHILL ADVISORY IN EFFECT UNTIL NOON CST /11 AM MST/
TODAY...

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A WIND CHILL
ADVISORY...WHICH IS IN EFFECT UNTIL NOON CST /11 AM MST/ TODAY.
THE WIND CHILL WARNING HAS BEEN CANCELLED. 

LOOK FOR WIND CHILLS OF 20 TO 35 BELOW ZERO ACROSS WESTERN AND
CENTRAL NORTH DAKOTA THIS MORNING. RISING TEMPERATURES LATE THIS
MORNING INTO THE AFTERNOON WILL RESULT IN THE WIND CHILL VALUES TO FALL
BELOW THE ADVISORY CRITERIA.

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN
FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. 
IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND
GLOVES.

$$

TURNER
1 follow-up statement
000 
WWUS43 KBIS 181744
WSWBIS

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE BISMARCK ND
1144 AM CST SAT FEB 18 2006

...DANGEROUS WIND CHILL TEMPERATURES SLOWLY IMPROVING...

.THE WIND CHILL TEMPERATURES HAVE RISEN ABOVE 15 BELOW ZERO AND
THE WIND CHILL ADVISORY HAS EXPIRED. HOWEVER...PROLONGED EXPOSURE
TO WIND CHILLS OF 10 BELOW ZERO MAY STILL CAUSE HYPOTHERMIA OR
EVEN FROSTBITE. USE CAUTION AND KEEP EXPOSED SKIN COVERED FOR
SAFETY.

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-181845-
/O.EXP.KBIS.WC.Y.0002.000000T0000Z-060218T1800Z/
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
INCLUDING THE CITIES OF...CROSBY...BOWBELLS...MOHALL...
BOTTINEAU...ROLLA...WILLISTON...NEW TOWN...MINOT...TOWNER...
RUGBY...WATFORD CITY...KILLDEER...BEULAH...HAZEN...CENTER...
GARRISON...MCCLUSKY...HARVEY...CARRINGTON...BEACH...MEDORA...
DICKINSON...MANDAN...BISMARCK...STEELE...JAMESTOWN...MARMARTH...
MOTT...ELGIN...BOWMAN...HETTINGER...FORT YATES...LINTON...
NAPOLEON...EDGELEY...ASHLEY...OAKES
1144 AM CST SAT FEB 18 2006 /1044 AM MST SAT FEB 18 2006/

...WIND CHILL ADVISORY WILL EXPIRE AT NOON CST /11 AM MST/
TODAY...

WIND CHILLS HAVE RISEN AND THE ADVISORY HAS EXPIRED.

$$
ABELING

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this wind chill advisory went out at Feb 18, 2:00 AM MST, 1 hour 5 minutes earlier.

Area forecast discussion, Feb 18, 2:00 AM MST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
300 AM CST SAT FEB 18 2006

.SHORT TERM...TODAY THROUGH MONDAY NIGHT.
WESTERLY WINDS KEPT TEMPERATURES FROM FALLING TO THE EXPECTED LOWS
FROM THE PREVIOUS FORECAST AND RESULTED IN WIND CHILL VALUES NOT
REACHING THE WARNING CRITERIA. WILL DROP WARNING AND REPLACE IT
WITH AN ADVISORY FOR THE MORNING HOURS. WIND CHILLS WILL FALL
BELOW THE ADVISORY CRITERIA BY LATE MORNING OR EARLY AFTERNOON.

OTHERWISE MODEL RUN CONTINUES TO SHOW A SLOW WARMING TREND OVER
THE WEEKEND INTO MONDAY AS ARCTIC HIGH DROPS SOUTH OF THE REGION
TO THE CENTRAL PLAINS. CONTINUED DRY THROUGH THE SHORT TERM EXCEPT
ACROSS THE NORTH AND WEST LATE IN THE PERIOD AS A PIECE OF ENERGY
DROPS SOUTHEAST INTO THE REGION. LITTLE MOISTURE ASSOCIATED WITH IT
BUT ENOUGH MID LEVEL LIFT TO BRING A SMALL CHANCE OF LIGHT SNOW TO
THE NORTH.

.LONG TERM...TUESDAY THROUGH SATURDAY NIGHT.
TRANSITIONAL PERIOD IN PLACE FOR THE EXTENDED. INITIALLY A CHINOOK
FLOW SETS UP (WITH A CANADIAN SURFACE LOW)...SO I RAISED
TEMPERATURES A BIT. I LEFT THE SMALL POPS THAT WERE ALREADY IN THE
FORECAST IN PLACE...ALTHOUGH IF THE FLOW ON THE CURRENT GFS
CONTINUES IN LATER RUNS I WILL BE DROPPING THEM ON THE NEXT GO
AROUND. THE SURFACE LOW IS JUST TOO FAR NORTH TO HAVE AN IMPACT
PRECIPITATION-WISE. LATE IN THE WEEK THERE IS A BACK WASH OF COLD
AIR BEHIND THE PASSAGE OF THE AFOREMENTIONED CANADIAN SURFACE
LOW...BUT THE MODELS INDICATE A BUILDING UPPER LEVEL RIDGE WHICH
WILL BRING A LARGE TEMPERATURE GRADIENT FROM NE TO SW ACROSS THE
STATE...MEANING WARMING TEMPS FOR OUR NECK OF THE WOODS.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
WIND CHILL ADVISORY WEST AND CENTRAL UNTIL NOON TODAY.

&&

RGT/RSL

Nearby

Wind Chill Advisories in North Dakota, 2006Every wind chill advisory in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.